Alert archive / Illinois / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 85, NWS Lincoln, IL

July 23, 2022Marshall County, Woodford County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Jul 23, 2022, 5:17 PM CDT for Marshall County, Woodford County, Illinois. It was in force for 28 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2022, 5:17 PM CDT (22:17 UTC)
Expired
Jul 23, 2022, 5:45 PM CDT
In force
28 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
60.0 mph

Counties Marshall County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 87 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:20 PM CDTTSTM WND DMG1 Nw Minonk, ILPOWER LINE DOWN AND TWO POWER POLES LEANING OVER. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1795 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1795 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1926 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

891 
WUUS53 KILX 232217
SVRILX
ILC123-203-232245-
/O.NEW.KILX.SV.W.0085.220723T2217Z-220723T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
517 PM CDT Sat Jul 23 2022

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Southeastern Marshall County in central Illinois...
  Northeastern Woodford County in central Illinois...

* Until 545 PM CDT.

* At 517 PM CDT, a severe thunderstorm was located over Minonk, or 18
  miles southwest of Streator, moving east at 25 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southeastern Marshall and northeastern Woodford Counties, including
  the following locations... Benson.

This includes Interstate 39 between mile markers 20 and 33.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4093 8904 4092 8893 4081 8893 4080 8916
      4096 8918 4099 8905
TIME...MOT...LOC 2217Z 258DEG 23KT 4090 8902 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
2 follow-up statements
017 
WWUS53 KILX 232230
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
530 PM CDT Sat Jul 23 2022

ILC123-232240-
/O.CAN.KILX.SV.W.0085.000000T0000Z-220723T2245Z/
Marshall-
530 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4093 8904 4092 8893 4081 8893 4081 8900
TIME...MOT...LOC 2230Z 264DEG 20KT 4089 8894 

$$

ILC203-232245-
/O.CON.KILX.SV.W.0085.000000T0000Z-220723T2245Z/
Woodford-
530 PM CDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHEASTERN WOODFORD COUNTY...

At 530 PM CDT, a severe thunderstorm was located near Flanagan, or 15
miles west of Pontiac, moving east at 25 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Minonk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4093 8904 4092 8893 4081 8893 4081 8900
TIME...MOT...LOC 2230Z 264DEG 20KT 4089 8894 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

37
962 
WWUS53 KILX 232241
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
541 PM CDT Sat Jul 23 2022

ILC203-232250-
/O.EXP.KILX.SV.W.0085.000000T0000Z-220723T2245Z/
Woodford-
541 PM CDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WOODFORD COUNTY
WILL EXPIRE AT 545 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However hail and 
strong gusty winds are still possible with this thunderstorm.

LAT...LON 4093 8904 4092 8893 4081 8893 4081 8900
TIME...MOT...LOC 2240Z 258DEG 23KT 4090 8888 

$$

37

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:27 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 23, 3:27 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
327 PM CDT Sat Jul 23 2022

.SYNOPSIS...
Issued at 326 PM CDT Sat Jul 23 2022

A cold front currently over the Northern Plains will settle
southward into central Illinois over the next 24 hours. Scattered
thunderstorms will be possible along and northwest of the I-55
corridor late tonight...then further southeast across the
remainder of central Illinois on Sunday. Some of the storms could
become severe Sunday afternoon...especially along and south of
I-72.

&&

.SHORT TERM...(This evening through Sunday)
ISSUED AT 326 PM CDT Sat Jul 23 2022

A persistent cluster of severe convection continues to drop
southeastward across eastern McLean County into northern Champaign
County this afternoon. These storms will likely reach Champaign-
Urbana within the next hour, then will gradually diminish as they
track further SE away from the primary outflow boundary that
helped initiate them. Meanwhile further W/SW across the remainder
of central Illinois, hot and humid weather will prevail with
temperatures in the lower to middle 90s and heat index values well
over 100 degrees.

Further northwest, another cluster of severe convection has
formed along a cold front across southwest Minnesota/northeast
Iowa. These storms will track eastward across Wisconsin this
evening and will remain well north of central Illinois. Trailing
cold front will sag southward overnight, potentially triggering
scattered showers and thunderstorms across the N/NW KILX CWA. Have
included chance PoPs along/northwest of I-55 after midnight
accordingly.

As the boundary drops further southward and interacts with a
destabilizing environment, scattered strong to severe thunderstorms
will be likely Sunday afternoon. With dewpoints pooling in the
upper 70s to near 80 degrees ahead of the slow-moving boundary,
SBCAPEs may exceed 4000J/kg. In addition, 0-6km bulk shear of
25-30kt will provide enough support for organized storm
development...with the main threats being damaging wind gusts and
large hail. Based on timing of front, it appears locations
along/south of I-72 will see the best chance of severe during the
afternoon into the early evening.

&&

.LONG TERM...(Sunday night through Saturday)
ISSUED AT 326 PM CDT Sat Jul 23 2022

Cold front will slowly sag southward to the Ohio River Sunday
night, leading to drying conditions across at least the northern
half of the CWA Sunday night into Monday. Thanks to northerly
winds behind the front and ample cloud cover, highs on Monday will
be considerably cooler...with highs mainly in the upper 70s and
lower 80s.

The next significant chance for rain will develop late Monday
night into Tuesday as a wave of low pressure tracks along the
nearly stationary frontal boundary near the Ohio River. As has
been seen by the past few model runs, the heaviest/most persistent
rains will be focused across the southern CWA where amounts in
excess of 1 inch will be likely.

After a lull in precip chances Tuesday afternoon/night, another
cold front will approach from the northwest by the middle of the
week. As a result, thunderstorm chances will increase Wednesday
into early Thursday before the front slowly pushes southward out
of the area by Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1247 PM CDT Sat Jul 23 2022

Will continue to monitor outflow boundary from northern Illinois
convection for potential development this afternoon, but think
this will remain north of the I-74 terminals. Once the boundary
mixes further north, SW winds gusting 15-20kt will resume at all
sites this afternoon. Surface winds will decrease slightly by
sunset, but numeric guidance suggests sustained winds of 10-15kt
through the night. In addition, a strengthening jet will result
in low-level wind shear late tonight into early Sunday morning.
Based on its expected orientation, have gone with 45kt at KPIA and
40kt further S/SE at the remaining terminals. Scattered
thunderstorms associated with an approaching cold front may arrive
late tonight, but opted to only include VCTS at KPIA between 08z
and 13z at this time.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM CDT Sunday for ILZ066>068-071>073.

Heat Advisory until 8 PM CDT this evening for ILZ027>031-036>038-
040>057-061>063.

&&

SYNOPSIS...Barnes
SHORT TERM...Barnes
LONG TERM...Barnes
AVIATION...Barnes
Hazardous weather outlook, Jul 23, 3:23 PM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
323 PM CDT Sat Jul 23 2022

ILZ027>031-036>038-041>046-053>057-241100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-
Edgar-
323 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

A few thunderstorms are possible this afternoon to early evening,
and additional storms are possible late tonight. A few of these
storms may produce locally damaging wind gusts and large hail.

Heat index values today will range from 100 to 110 degrees through
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values of up to 100 degrees are possible on Sunday.

Scattered thunderstorms are expected on Sunday. The best chance for
any strong or severe storms will be east of the Illinois River, and
again a few of these storms could be strong to severe with damaging
winds and isolated large hail the main concerns.

A few thunderstorms are again possible Monday night through mid
week. The severe weather threat is uncertain at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and again late
tonight.

ILZ040-047>052-061>063-066>068-071>073-241100-
Schuyler-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
323 PM CDT Sat Jul 23 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

Heat index values today will range from 105 to 110 degrees this
afternoon.

Lingering flooding on the Little Wabash River is expected to subside
by late tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Heat index values on Sunday will again range from 100 to 105
degrees. A heat advisory continues through Sunday south of I-70.

Scattered thunderstorms are expected Sunday into Sunday evening.
Some of these may be strong or locally severe, with damaging winds
and isolated large hail the main concerns.

Additional thunderstorms are expected Monday through Wednesday. The
severe weather potential is uncertain at this point.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

37

In the hours before

Local storm report, Jul 23, 2:13 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
213 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     TSTM WND GST     3 W CROPSEY             40.61N 88.53W
07/23/2022  E70 MPH          MCLEAN             IL   TRAINED SPOTTER

&&

AAT
Local storm report, Jul 23, 4:05 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
405 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      COLFAX                  40.57N 88.62W
07/23/2022                   MCLEAN             IL   EMERGENCY MNGR

            ROADS FLOODED IN TOWN AND SOME FLOODING ON
            PRIVATE PROPERTY.

&&
Local storm report, Jul 23, 4:07 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
407 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0324 PM     TSTM WND GST     FISHER                  40.31N 88.36W
07/23/2022  M54 MPH          CHAMPAIGN          IL   PUBLIC

&&
Special weather statement, Jul 23, 4:42 PM CDT, 35 minutes before
Special Weather Statement
National Weather Service Lincoln IL
442 PM CDT Sat Jul 23 2022

ILZ030-031-038-232215-
Marshall-Woodford-McLean-
442 PM CDT Sat Jul 23 2022

...Strong thunderstorms will impact portions of southeastern
Marshall, northeastern Woodford and northeastern McLean Counties
through 515 PM CDT...

At 441 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Washburn to near Fairbury. Movement was
north at 5 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Washburn around 500 PM CDT.

This includes the following highways...
 Interstate 39 between mile markers 17 and 35.
 Interstate 55 between mile markers 182 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4093 8905 4092 8893 4075 8893 4076 8859
      4062 8858 4088 8943 4103 8905
TIME...MOT...LOC 2141Z 185DEG 5KT 4090 8933 4071 8859

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

37
Local storm report, Jul 23, 5:05 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
505 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND DMG     CHENOA                  40.74N 88.72W
07/23/2022                   MCLEAN             IL   PUBLIC

            LARGE TREE LIMB BLOWN DOWN. RELAYED BY
            MEDIA. TIME ESTIMATED.

0217 PM     TSTM WND DMG     COLFAX                  40.57N 88.62W
07/23/2022                   MCLEAN             IL   EMERGENCY MNGR

            LARGE TREE LIMBS BLOW DOWN. TIME ESTIMATED.

&&
Local storm report, Jul 23, 5:06 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
506 PM CDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     TSTM WND DMG     CHENOA                  40.74N 88.72W
07/23/2022                   MCLEAN             IL   PUBLIC

            LARGE TREE LIMB BLOWN DOWN. RELAYED BY
            MEDIA. TIME ESTIMATED.

0136 PM     FUNNEL CLOUD     3 NNW LEXINGTON         40.68N 88.80W
07/23/2022                   MCLEAN             IL   TRAINED SPOTTER

0209 PM     TSTM WND GST     3 W CROPSEY             40.61N 88.53W
07/23/2022  E70 MPH          MCLEAN             IL   TRAINED SPOTTER

0209 PM     HAIL             3 W CROPSEY             40.61N 88.53W
07/23/2022  E1.75 INCH       MCLEAN             IL   TRAINED SPOTTER

0217 PM     TSTM WND DMG     COLFAX                  40.57N 88.62W
07/23/2022                   MCLEAN             IL   EMERGENCY MNGR

            LARGE TREE LIMBS BLOW DOWN. TIME ESTIMATED.

0400 PM     FLASH FLOOD      COLFAX                  40.57N 88.62W
07/23/2022                   MCLEAN             IL   EMERGENCY MNGR

            ROADS FLOODED IN TOWN AND SOME FLOODING ON
            PRIVATE PROPERTY.

0324 PM     TSTM WND GST     FISHER                  40.31N 88.36W
07/23/2022  M54 MPH          CHAMPAIGN          IL   PUBLIC

&&

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:24 PM CDTSevere Thunderstorm WarningILXMcLean36 min
Jul 23, 1:30 PM CDTTornado WarningILXMcLean30 min
Jul 23, 1:57 PM CDTSevere Thunderstorm WarningILXMcLean48 min
Jul 23, 2:37 PM CDTFlash Flood WarningILXMcLean3 hr
Jul 23, 2:38 PM CDTSevere Thunderstorm Warning Considerable damage threatILXChampaign, McLean52 min
Jul 23, 3:09 PM CDTSevere Thunderstorm WarningILXChampaign, DeWitt, McLean, Piatt51 min
Jul 23, 3:42 PM CDTFlash Flood WarningILXChampaign50 min
Jul 23, 4:42 PM CDTSpecial Weather StatementILXWoodford33 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.